Texas, 2012

Hail and Damaging Winds in Texas, May 4, 2012

May 4, 2012 · NWS FWD · 37 events in 15 counties and zones

A shortwave located northwest of the area and a dryline approaching from the Texas Panhandle provided enough lift for thunderstorms to form over Northwest Texas during the afternoon hours. These thunderstorms tracked into the western counties of North Texas, and then a few of the storms clustered together and moved to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$159,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A shortwave located northwest of the area and a dryline approaching from the Texas Panhandle provided enough lift for thunderstorms to form over Northwest Texas during the afternoon hours. These thunderstorms tracked into the western counties of North Texas, and then a few of the storms clustered together and moved to the southeast. Severe weather was reported mainly along and south of I-20 and west of I-35. These storms produced hail up to the size of golf balls and mainly 60 mph winds. In addition, one severe thunderstorm producing winds up to 70 mph tracked along the Red River. This thunderstorm also produced 60 mph outflow winds that did some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 4, 2:55 PM CST, 47 minutes earlier.

Area forecast discussion, May 4, 2:55 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT FRI MAY 4 2012

.UPDATE...

TODAY AND TONIGHT...NO SIGNIFICANT CHANGES TO THE SHORT
TERM/CONVECTIVE FORECAST FOR LATE THIS AFTERNOON THROUGH THIS
EVENING. PREVIOUS FORECAST UPDATE REGARDING THIS FORECAST REMAINS
ATTACHED BELOW. WATCHING LINE OF DEVELOPING SURFACE BASED CUMULUS
CLOUDS FROM GATESVILLE NORTH TO STEPHENVILLE AND THEN TO GRAHAM
FOR DEVELOPMENT WITHIN THE CWA INITIALLY. WILL CONTINUE TO WATCH
FOR DEVELOPMENT FROM THE CUMULUS LINING UP FROM WICHITA FALLS TO
ABILENE AS WELL.

SATURDAY...TODAYS SHORTWAVE TROUGH IS EXPECTED TO LIFT NORTHEAST
OF THE REGION AND SHORTWAVE RIDGING IS EXPECTED TO BUILD INTO
PLACE AS IT EXITS. SHORTWAVE RIDGING IS PROGGED TO BE IN PLACE
OVER THE CWA TOMORROW AFTERNOON. WITH RIDGING IN PLACE...WENT
AHEAD AND REMOVED POPS FROM THE FORECAST AS WEAK FORCING FOR
SUBSIDENCE WILL ONLY STRENGTHEN CAPPING OVER THE REGION TOMORROW.
THE DRYLINE IS ALSO EXPECTED TO REMAIN WEST OF THE CWA TOMORROW
AFTERNOON.

SUNDAY...FLOW ALOFT IS EXPECTED TO TRANSITION TO SOUTHWEST AS
UPPER RIDGING MOVES EAST OF THE REGION AND A STRONG UPPER TROUGH
DIGS SOUTH OVER THE SOUTHWESTERN CONUS. THE LOSS OF UPPER RIDGING
ALONE MAKES CONVECTION MORE LIKELY ALONG THE DRYLINE ON
SUNDAY...SO WENT AHEAD WITH 20 POPS ACROSS THE NORTHWESTERN CWA
FOR SUNDAY AFTERNOON. GUIDANCE ALSO INDICATES THAT A RELATIVELY
STRONG COLD FRONT WILL BE DRIVEN SOUTH SUNDAY EVENING AND
OVERNIGHT BY THE PASSAGE OF A STRONG NORTHERN STREAM SHORTWAVE
TROUGH. THE NAM IS MUCH QUICKER WITH THE PASSAGE OF THE FRONT THAN
THE GFS AND ECMWF...HOWEVER WILL CONTINUE THE PREVIOUS FORECAST
TIMING OF THE FRONT LATE SUNDAY NIGHT INTO MONDAY MORNING UNTIL
OBSERVATIONAL EVIDENCE CAN SUPPORT ONE SOLUTION OVER THE OTHER. AS
A RESULT KEPT 30 POPS IN THE FORECAST ACROSS ALL OF NORTH TEXAS
SUNDAY NIGHT INTO MONDAY MORNING.

MONDAY AND TUESDAY...THE COLD FRONT IS EXPECTED TO SLOW DOWN AND
EVENTUALLY BECOME STAGNANT JUST SOUTH OF THE CWA MONDAY NIGHT.
WILL MAINTAIN BROAD BRUSHED 20 POPS FOR THE PERIOD FROM WEAK
FRONTOGENETIC FORCING ASSOCIATED WITH THE FRONT. ANY THUNDERSTORM
ACTIVITY WOULD LIKELY BE ELEVATED IN NATURE AND SHOULD NOT PRESENT
ANY WIDESPREAD SEVERE WEATHER THREAT.

WEDNESDAY...THE SOUTHWEST CONUS TROUGH IS EXPECTED TO CUT OFF FROM
THE FLOW ALOFT AS THE NORTHERN STREAM TROUGH CONTINUES OFF TOWARDS
THE GREAT LAKES REGION. THIS SOUTHWEST CONUS TROUGH IS EXPECTED TO
INTENSIFY WHILE REMAINING NEARLY STATIONARY DURING THE DAY ON
WEDNESDAY. THIS WILL RESULT IN WEAK UPPER RIDGING OVER NORTH TX
WHILE THE STALLED OUT FRONT REMAINS WELL SOUTH OF THE CWA. WITH
THE LACK OF FORCING FOR ASCENT LEFT THIS PERIOD DRY FOR NOW.

THURSDAY AND FRIDAY...THE POWERFUL SOUTHWEST CONUS TROUGH IS
EXPECTED TO SLOWLY MOVE EAST OUT OF THE REGION DURING THIS PERIOD.
ASSUMING THIS VERIFIES...WOULD EXPECT WIDESPREAD RAIN SHOWER AND
THUNDERSTORM ACTIVITY ACROSS NORTH TEXAS. WHILE SOME SEVERE
WEATHER IS POSSIBLE...IT REMAINS MUCH TOO EARLY TO DETERMINE WHAT
TYPES OF THREATS ARE LIKELY AT THIS TIME. WENT AHEAD WITH
WIDESPREAD 20 TO 30 POPS DURING THIS PERIOD AS THE ECMWF AND GFS
DEPICT A VERY SIMILAR LARGE SCALE EVOLUTION.

CAVANAUGH

&&

.AVIATION...
/18Z TAFS/

VFR CONDITIONS GENERALLY PREVAIL ACROSS ALL OF NORTH TEXAS WITH
SOUTHERLY WINDS AROUND 15KTS. THERE IS A LINE OF ELEVATED
THUNDERSTORMS TO THE NORTHWEST OF THE METROPLEX EXTENDING FROM
NEAR BRECKENRIDGE UP TO BOWIE. THIS LINE IS NOT EXPECTED TO AFFECT
AREA AIRPORTS HOWEVER THERE IS A DISTURBANCE MOVING THROUGH THE
SOUTHERN PLAINS WHICH MAY HELP IGNITE MORE THUNDERSTORMS THROUGH
THE AFTERNOON. MUCH OF THIS NEW ACTIVITY IS EXPECTED TO BE ALONG
THE DRYLINE AND THERE IS SOME UNCERTAINTY AS TO HOW FAR EAST IT
WILL GET. FOR NOW...WILL MAINTAIN A VFR FORECAST AND MONITOR
CONVECTIVE TRENDS FOR POSSIBLE AMENDMENTS. OTHERWISE...MVFR CIGS
ARE EXPECTED TO DEVELOP AND MOVE NORTH OVERNIGHT BUT WILL KEEP
THEM CONFINED TO THE WACO AREA FOR THE EARLY MORNING HOURS.

DUNN

&&

.PREV UPDATE...
.UPDATE...

...MESOSCALE FORECAST UPDATE...

REGARDING THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING ACROSS
NORTH TEXAS.

12Z UPPER AIR ANALYSIS INDICATED RICH GULF MOISTURE IN PLACE OVER
THE SOUTHERN PLAINS WITH H850 DEWPOINTS OBSERVED ABOVE 10 DEG C
OVER THE ENTIRE CWA. ANALYSIS ALSO DEPICTS A LARGE PLUME OF VERY
STEEP MID LEVEL LAPSE RATES OVER THE REGION WITH AN OBSERVED H700
TO H500 TEMPERATURE DIFFERENCE IN EXCESS OF 22 DEG C. THIS EQUATES
TO NEAR DRY ADIABATIC LAPSE RATES OVER MUCH OF THE REGION
ASSOCIATED WITH A STOUT ELEVATED MIXED LAYER. WATER VAPOR IMAGERY
DEPICTS A COMPACT SHORTWAVE TROUGH NEAR A WICHITA FALLS TO
SWEETWATER LINE...GENERALLY MOVING NORTHEAST EARLY THIS AFTERNOON.
SURFACE OBSERVATIONS SEEM TO INDICATE THAT THE DRYLINE HAS BECOME
WELL ESTABLISHED OVER THE TX PANHANDLE. THE 12Z FWD UPPER AIR
SOUNDING INDICATED A NEARLY HALF INCH INCREASE IN PRECIPITABLE
WATER. AFTERNOON AIRCRAFT SOUNDINGS FROM DFW INDICATE THAT A VERY
STRONG CAP REMAINS IN PLACE FOR SURFACE BASED STORMS...WITH NEARLY
250 J/KG OF CONVECTIVE INHIBITION OBSERVED AT 1715Z.

THE TWO PRIMARY PLAYERS IN TODAYS CONVECTIVE EVOLUTION ARE THE
SHORTWAVE TROUGH AND THE DRYLINE.  MOST HIGH RESOLUTION GUIDANCE
INITIATES CONVECTION ALONG THE DRYLINE LATE THIS AFTERNOON. WHILE
THIS IS A PLAUSIBLE SOLUTION...THE CURRENT POSITION OF THE DRYLINE
IS FAR TOO WEST TO HAVE ANY IMPACT ON LOCAL THUNDERSTORM
INITIATION...SO THE DRYLINE WOULD HAVE TO MIX EAST RAPIDLY HERE
OVER THE NEXT FEW HOURS FOR THIS TO COME TO FRUITION. THERE ARE
SOME SIGNS THAT THIS WILL HAPPEN...17Z SURFACE OBSERVATIONS
INDICATE SOUTHWESTERLY WINDS FROM POSSUM KINGDOM LAKE WEST THROUGH
ABILENE AND SWEETWATER. TO THE EAST WINDS REMAIN BACKED OUT OF THE
SOUTH-SOUTHEAST. ASSUMING THIS WIND SHIFT LINE IS RELEVANT...IT
MAY MARK THE EVENTUAL POSITION OF THE DRYLINE LATE THIS AFTERNOON.

WITH REGARDS TO THE SHORTWAVE TROUGH...THIS FEATURE IS EXTREMELY
IMPORTANT BECAUSE IT MAY BE THE ONLY MECHANISM THAT CAN PROVIDE
SUFFICIENT LARGE SCALE ASCENT TO LIFT THE STRONG EML CAP OBSERVED
ON THE 17Z DFW AIRCRAFT SOUNDING. THE PRIMARY FORECAST CHALLENGE
IS DETERMINING WHETHER THE LARGE SCALE FORCING ASSOCIATED WITH
THIS TROUGH WILL STILL BE PRESENT OVER NORTH TX LATE THIS
AFTERNOON WHEN THE DRYLINE MIXES EAST TOWARDS THE CWA. WITH THE
SHORTWAVE TROUGH MOVING NORTHEAST THERE IS SOME CHANCE THAT LARGE
SCALE FORCING WILL BE DISPLACED NORTH OF THE RED RIVER BEFORE THE
DRYLINE CIRCULATION CAN ATTEMPT TO INITIATE STORMS LATE THIS
AFTERNOON. IT IS VERY DIFFICULT TO DETERMINE THE EXTENT OF LARGE
SCALE FORCING ASSOCIATED WITH THE TROUGH IN CLEAR AIR. THE MOST
TELLING SIGN THAT FORCING FOR ASCENT STILL EXISTS OVER NORTH TX IS
THE DEVELOPMENT OF THE MID LEVEL CUMULUS CLOUDS JUST WEST OF FORT
WORTH...EXTENDING NORTH TOWARDS THE RED RIVER. WHILE THIS MAY NOT
MARK THE ONLY LOCATIONS RECEIVING STRONG FORCING FOR ASCENT...IT
SEEMS TO AT LEAST FAVOR MUCH STRONGER FORCING FOR THE NORTHERN CWA
FOR THIS AFTERNOON.

WITH AT LEAST MODERATE CONFIDENCE THAT LARGE SCALE FORCING WILL
PERSIST FOR THE NORTHERN HALF OF THE CWA NEAR THE DRYLINE LATE
THIS AFTERNOON...WENT AHEAD AND INCREASED POPS TO 30 FOR AREAS
NORTHWEST OF THE METROPLEX THROUGH 00Z. ALSO EXPANDED THE COVERAGE
OF 20 POPS MUCH FURTHER EAST AS THE TRUE AREAL EXTENT TO THE
FORCING ASSOCIATED WITH THE TROUGH IS UNKNOWN. ALSO...DESPITE
STRONG LARGE SCALE SUPPORT FURTHER SOUTH...MESOSCALE FORCING NEAR
THE DRYLINE CAN EASILY DOMINATE LARGE SCALE INFLUENCES...SO
THUNDERSTORM INITIATION REMAINS POSSIBLE WITHOUT THE HELP OF THE
SHORTWAVE TROUGH. AFTER 00Z MOVED THE AREA OF 30 POPS EAST TO
INCLUDE THE METROPLEX AS INITIATED CONVECTION FROM THE DRYLINE
WILL TEND TO COLLECT INTO A MULTI-CELL CLUSTER OR LINE AND THEN
MOVE EAST-NORTHEAST OFF THE DRYLINE FOR THE EVENING HOURS. EXPECT
THAT WITH THE LOSS OF DAYTIME HEATING STORMS WILL TEND TO WEAKEN
AND WILL LIKELY DISSIPATE BY MIDNIGHT ACROSS THE CWA.

RICH GULF MOISTURE BENEATH THE STEEP MID LEVEL LAPSE RATES
ASSOCIATED WITH THE EML WILL ALLOW FOR MODERATE TO STRONG
INSTABILITY BY LATE THIS AFTERNOON. FORECAST MIXED LAYER CAPE
VALUES IN EXCESS OF 3000 J/KG ARE LIKELY TO BE REALIZED. DEEP
LAYER SHEAR IS SOMEWHAT MARGINAL WITH 30 TO 35 KTS OF 0-6 KM BULK
SHEAR FORECAST FOR THIS AFTERNOON. STRONG INSTABILITY WILL
SOMEWHAT COMPENSATE FOR WEAKER DEEP LAYER SHEAR AND SHOULD STILL
SUPPORT A SUPERCELL STORM MODE. LOW LEVEL STORM RELATIVE WINDS AND
LOW LEVEL ENVIRONMENTAL SHEAR ARE BOTH EXPECTED TO BE SOMEWHAT
LOW. THIS GENERALLY DOES NOT SUPPORT A STRONG TORNADO THREAT...SO
DESPITE STRONG INSTABILITY WILL KEEP THE TORNADO PROBABILITIES
LOW. THE PRIMARY SEVERE WEATHER HAZARDS WOULD BE THE POTENTIAL FOR
VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. OF COURSE THIS IS
ALL ASSUMING STORMS ARE ABLE TO INITIATE IN THE FIRST PLACE WHICH
IS THE PRIMARY FORECAST CHALLENGE.

THE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP SOMEWHERE NEAR A
GAINESVILLE TO MINERAL WELLS LINE JUST BEFORE 00Z THIS AFTERNOON.
IF THE SHORTWAVE TROUGH HAS SUFFICIENTLY WEAKENED THE CAP AWAY
FROM THE DRYLINE...WOULD EXPECT THESE INITIAL STORMS TO INTENSIFY
RAPIDLY INTO SUPERCELLS AND BECOME SEVERE AND MOVE EAST-NORTHEAST.
ITS POSSIBLE THAT THIS ACTIVITY WILL REMAIN NORTH OF THE
METROPLEX...BUT IN THIS SCENARIO IT WOULD BE VERY CLOSE...SO THOSE
PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING ARE
ENCOURAGED TO HAVE SOME METHOD TO RECEIVE WEATHER WARNINGS AND
UPDATES. IF THE SHORTWAVE TROUGH MOVES NORTHEAST TOO QUICKLY THIS
AFTERNOON...WE MAY SEE CONVECTIVE ATTEMPTS ALONG THE DRYLINE
TRANSITION INTO ORPHANED/ELEVATED SHOWERS AS THEY MOVE EAST AWAY
FROM THE BOUNDARY.

BOTTOM LINE IS THAT THERE IS A THREAT FOR SEVERE STORMS THIS
AFTERNOON. BECAUSE THE PRIMARY FORECAST CHALLENGE IS WHETHER OR
NOT STORMS WILL BE ABLE TO DEVELOP WE WILL HAVE TO WAIT TO SEE HOW
THE DRYLINE LINES UP BEFORE SUBSTANTIALLY INCREASING OR LOWERING
POPS FOR LATE THIS AFTERNOON/THIS EVENING. WILL BE UPDATING THE
FORECAST QUICKLY IF ANYTHING CHANGES SIGNIFICANTLY IN THE
MESOSCALE ENVIRONMENT.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  92  74  92  69 /  30  10  10  10  30
WACO, TX              74  93  72  93  70 /  20  10  10  10  30
PARIS, TX             69  90  69  89  71 /  20  10  10  10  20
DENTON, TX            71  94  74  92  69 /  30  10  10  10  30
MCKINNEY, TX          72  92  73  92  70 /  20  10  10  10  30
DALLAS, TX            72  92  74  92  70 /  20  10  10  10  30
TERRELL, TX           70  91  72  91  70 /  20  10  10  10  30
CORSICANA, TX         70  91  72  92  71 /  20  10  10  10  30
TEMPLE, TX            72  93  72  93  70 /  20  10  10  10  30
MINERAL WELLS, TX     70  96  72  94  68 /  30  10  10  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 4, 2:40 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT FRI MAY 4 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE EVENING ACROSS
MUCH OF NORTH TEXAS. THE BEST CHANCES WILL BE ALONG AND WEST OF
INTERSTATE 35. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH VERY
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY EVENING THROUGH TUESDAY. SOME STORMS COULD BE SEVERE SUNDAY
EVENING INTO MONDAY. THE SEVERE WEATHER THREAT WILL DIMINISH BY
TUESDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PARTS OF NORTH TEXAS
THROUGH THE LATE EVENING.

DUNN

In the hours before

Special weather statement, May 4, 3:25 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT FRI MAY 4 2012

TXZ100-042200-
YOUNG TX-
425 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF THROCKMORTON...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9889 3340 9871 3327 9852 3305 9895
      3306 9896 3334 9896
TIME...MOT...LOC 2125Z 227DEG 27KT 3321 9896

The radar

The Dyess AFB radar (KDYX), 86 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 16 hail. Local standard time, as filed.

Hail, Young

When
May 4, 3:42 PM CST
Where
Young County, 2.89 mi NE of Proffitt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.231, -98.846

Nickel sized hail was reported 6 miles west of Newcastle on FM 926.

Hail, Young

When
May 4, 3:50 PM CST
Where
Young County, 1.53 mi SE of Olney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.355, -98.751

Nickel to quarter sized hail was reported in South Olney.

Hail, Palo Pinto

When
May 4, 5:15 PM CST
Where
Palo Pinto County, Graford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.930, -98.250

Quarter sized hail was reported in Graford.

Hail, Palo Pinto

When
May 4, 5:27 PM CST
Where
Palo Pinto County, 4.01 mi NW of Mineral Wells
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.840, -98.150

Quarter sized hail and 50 mph winds were reported 4 miles northwest of Mineral Wells.

Thunderstorm Wind, Stephens

When
May 4, 5:34 PM CST
Where
Stephens County, 2.48 mi NNW of Gunsight
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.560, -98.893

The sheriff's office reported a vehicle was almost blown off the road by strong thunderstorms winds.

Hail, Eastland

When
May 4, 6:00 PM CST
Where
Eastland County, 4.47 mi E of Cisco
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
32.377, -98.893

Half dollar sized hail was reported on Interstate 20 between Cisco and Eastland.

Thunderstorm Wind, Hood

When
May 4, 6:06 PM CST
Where
Hood County, Lipan
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.520, -98.050

Sixty mph winds were estimated in Lipan. Power poles were knocked down.

Hail, Hood

When
May 4, 6:06 PM CST
Where
Hood County, Lipan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.520, -98.050

Dime sized hail was reported in Lipan.

Hail, Hood

When
May 4, 6:15 PM CST
Where
Hood County, 2 mi E of Lipan
Measured
1.75 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
32.520, -98.016

Golf ball sized hail was reported 2 miles east of Lipan.

Hail, Parker

When
May 4, 6:15 PM CST
Where
Parker County, 4.07 mi W of Weatherford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.770, -97.870

Quarter sized hail and 50 mph winds were reported 4 miles west of Weatherford.

Hail, Eastland

When
May 4, 6:20 PM CST
Where
Eastland County, Carbon
Measured
1.75 in hail
Property damage
$15,000
Reported by
Post Office
Coordinates
32.270, -98.830

Golf ball sized hail was reported in Carbon.

Thunderstorm Wind, Hood

When
May 4, 6:25 PM CST to 6:35 PM CST
Where
Hood County, 2.28 mi W of Granbury Muni Arpt to 1.95 mi SSW of Granbury Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.425, -97.859

Thunderstorm winds of 60 mph were estimated in the Sunset Acres neighborhood. A metal shed was blown into a neighbor's yard. The emergency manager reported wind damage to outbuildings stretched southeast to near the intersection of Meadow Wood and Rickabaugh Road.

Thunderstorm Wind, Hood

When
May 4, 6:30 PM CST
Where
Hood County, 0.85 mi SE of Waples
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
32.471, -97.710

Several fences and trees were blown down in the Gemstone Estates, northeast of Granbury. A 25-foot bradford pear tree was sheared in half. Other homes in the area suffered minor roof and shed damage.

Thunderstorm Wind, Parker

When
May 4, 6:40 PM CST
Where
Parker County, 1.26 mi NNW of Anneta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.736, -97.661

A 12-inch diameter tree was snapped in half north of Annetta.

Hail, Palo Pinto

When
May 4, 6:45 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.800, -98.100

Quarter sized hail was reported in Mineral Wells.

Hail, Palo Pinto

When
May 4, 6:47 PM CST
Where
Palo Pinto County, (Mwl)mineral Wells A
Measured
1.5 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.780, -98.070

Ping pong ball sized hail was reported at the Mineral Wells Airport.

Hail, Parker

When
May 4, 6:48 PM CST
Where
Parker County, 3.11 mi NW of Millsap
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.780, -98.060

Golf ball sized hail was reported on the Palo Pinto/Parker County line.

Hail, Hood

When
May 4, 6:56 PM CST
Where
Hood County, Cresson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.530, -97.630

Quarter sized hail was reported in Cresson.

Thunderstorm Wind, Tarrant

When
May 4, 7:22 PM CST
Where
Tarrant County, 2.35 mi SW of Ft Worth Luck Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.578, -97.361

Large tree limbs were knocked down by thunderstorm winds in Crowley.

Hail, Montague

When
May 4, 7:25 PM CST
Where
Montague County, Montague
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.670, -97.720

Quarter sized hail was reported in Montague.

Thunderstorm Wind, Johnson

When
May 4, 7:28 PM CST
Where
Johnson County, Cleburne
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.350, -97.400

A 58 mph wind gust was measured in Cleburne. Pea sized hail was also reported.

Thunderstorm Wind, Johnson

When
May 4, 7:35 PM CST
Where
Johnson County, Cleburne
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.350, -97.400

Sixty mph winds were estimated in Cleburne.

Thunderstorm Wind, Cooke

When
May 4, 7:42 PM CST
Where
Cooke County, Svells Bend
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.830, -97.250

Several trees were knocked down in Sivells Bend. Also, the tin roof of a building was damaged.

Thunderstorm Wind, Cooke

When
May 4, 7:47 PM CST
Where
Cooke County, Lindsay
Measured
55 kt (63 mph) measured gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.650, -97.230

A 63 mph wind gust was measured in Lindsay.

Thunderstorm Wind, Johnson

When
May 4, 7:47 PM CST
Where
Johnson County, Alvarado
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.400, -97.220

Sixty mph winds were estimated in Alvarado.

Thunderstorm Wind, Cooke

When
May 4, 7:58 PM CST
Where
Cooke County, Gainesville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
33.630, -97.150

The fire department reported a 60 mph wind gust in Gainesville.

Hail, Cooke

When
May 4, 8:00 PM CST
Where
Cooke County, 1.34 mi ENE of Hope
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.630, -97.060

Nickel sized hail was reported 5 miles east of Gainesville.

Thunderstorm Wind, Ellis

When
May 4, 8:07 PM CST
Where
Ellis County, 2 mi SW of Midlothian
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.459, -97.004

Sixty mph winds were estimated 2 miles southwest of Midlothian. Power lines were blown down.

Thunderstorm Wind, Cooke

When
May 4, 8:10 PM CST
Where
Cooke County, Valley View
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.480, -97.170

Tree limbs that were 4 inches in diameter were blown down in Valley View.

Thunderstorm Wind, Cooke

When
May 4, 8:10 PM CST
Where
Cooke County, 3.46 mi NNE of Burns City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
33.568, -97.012

Large tree branches up to 6 in diameter were knocked down around Lake Kiowa. At least one large branch dented a car.

Thunderstorm Wind, Grayson

When
May 4, 8:15 PM CST
Where
Grayson County, 2.07 mi S of Whitesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.620, -96.920

Seventy mph winds were reported just south of Whitesboro.

Thunderstorm Wind, Collin

When
May 4, 8:25 PM CST
Where
Collin County, Celina
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.320, -96.780

The roof of a home in the Carter Ranch neighborhood in Celina collapsed due to strong thunderstorm winds. The home may have been under construction at the time.

Thunderstorm Wind, Denton

When
May 4, 8:25 PM CST
Where
Denton County, 0.09 mi NNW of Navo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.221, -96.931

A 1 foot diameter tree was uprooted along Highway 380 north of Little Elm. The damage was caused by strong outflow winds around 60 mph from a thunderstorm tracking across the northern portions of Denton County.

Thunderstorm Wind, Denton

When
May 4, 8:27 PM CST
Where
Denton County, 2.14 mi E of Navo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
33.226, -96.894

Strong outflow winds around 60 mph were reported near FM 1385 across from Savannah. The strong outflow winds were from a thunderstorm tracking across the northern portions of Denton County. Fences were blown down and trampolines were blown into neighboring yards.

Thunderstorm Wind, Denton

When
May 4, 8:30 PM CST
Where
Denton County, 2.76 mi S of Parvin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.230, -96.850

Strong outflow winds around 60 mph were reported 2 miles west of Prosper. The strong winds were from a thunderstorm tracking across the northern portions of Denton County.

Thunderstorm Wind, Collin

When
May 4, 8:35 PM CST
Where
Collin County, Prosper
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.230, -96.820

Strong outflow winds around 60 mph were reported in Prosper. The strong outflow was from a thunderstorm to the northwest of the city. Fences and fence posts were blown down.

Hail, Lamar

When
May 4, 10:15 PM CST
Where
Lamar County, 1.82 mi ENE of Paris Flyng Tgr Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
33.663, -95.622

Nickel sized hail was reported 1 mile west of Paris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382164, 382165, 382166, 382167, 382168, 382169, 382170, 382173, 382171, 382172, 382174, 385568, 385569, 382453, 382175, 382176, 382177, 382178, 382450, 382451, 382452, 382454, 382455, 382456, 382457, 382459, 382458, 382460, 382579, 385554, 382461, 382462, 382584, 385562, 382586, 382589, 382580.